Format

Send to

Choose Destination
See comment in PubMed Commons below
Endocrinol Metab Clin North Am. 2003 Mar;32(1):135-57, vii.

Glucocorticoid-induced osteoporosis.

Author information

  • 1Division of Clinical Immunology and Rheumatology, Department of Medicine, University of Alabama at Birmingham, 1813 Sixth Avenue South, Birmingham, AL 35294-3296, USA. ksaag@uab.edu

Abstract

Therapeutic use of glucocorticoids can lead to many well-known adverse events. Of all potential serious side effects, glucocorticoid-induced osteoporosis (GIOP) is one of the most devastating complications of protracted glucocorticoid therapy in rheumatoid arthritis. GIOP is the most common form of drug-induced osteoporosis. Although much has been written about the association of glucocorticoids with bone disease among patients with chronic inflammatory conditions, many issues remain unsettled. This article focuses on areas of continued controversies, including the epidemiology and pathogenesis of GIOP, specification of a "safe" dose, methods for diagnosis of GIOP, and an evidence-based approach for GIOP prevention.

PMID:
12699296
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Loading ...
    Write to the Help Desk